How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vakul Aren Your Own Question
Vakul Aren
Vakul Aren, Doctor
Category: Medical
Satisfied Customers: 3520
Experience:  MBBS,DTM&H,34 years of experience
Type Your Medical Question Here...
Vakul Aren is online now
A new question is answered every 9 seconds

My side effects are ruining my quality of life. Im on statins

This answer was rated:

My side effects are ruining my quality of life. I'm on statins as I have a cholesterol issue(7.4), am on medication for hypertension and I smoke about 12 a day.
My problem is I have muscle pain and weakness, constipation and night sweats. I'd like to stop the statins.
Hello, this is Dr. David. I have read your question and am ready to help.

I am so sorry you are having side effects from your statin. I wonder what your total cholesterol would be if you weren't on statins. probably over 8 mmol/L.

with your hypertension adn smoking and high cholesterol you have 3 very high risk factors for heart disease and possible heart attack. if you went on a vegan diet, you might be able to reverse some of your coronary artery disease and decrease your cholesterol level and loose weight and most likely would be able to come off of your statins. would you be willing to go vegetarian or vegan diet and exercise and loose weight?
Customer: replied 4 years ago.
I take regular exercise and do not eat foods high in fat but that is as far as I am prepared to go re diet. I make my own cholesterol no matter what I eat. That's what my doctor told me. I am on painkillers but when I was not on statins, I had no pain. The constipation is a further worry as I have a slight degree of diverticulitis as well.
Customer: replied 4 years ago.
Relist: Incomplete answer.
Let me talk to another doctor
The best thing you can really do is to stop smoking as that will help solve multiple problems including constipation,elevated lipids and reduce cardiopulmonary reserve.The nine major risk factors for cardiac disease would include firstly lipids,followed by smoking,lack of fresh fruits and vegetables in diet,hypertension,diabetes,lack of physical exercise,psychosocial factors like stress and alcohol.Statins are known to cause persistent muscular pains in high doses in some patients.A CPK test for muscle damage may help confirm any muscle damage.Perhaps a trial of niacin may be acceptable.Another method would be to try a low level of statins( like 10 mgm of atorvastatin) and stay on a low dose.That may provide sufficient protection without the side effects.Eating healthy ,exercising regularly will definitely help.Your doctor/Cardiologist will be able to guide you further..
Vakul Aren, Doctor
Category: Medical
Satisfied Customers: 3520
Experience: MBBS,DTM&H,34 years of experience
Vakul Aren and 4 other Medical Specialists are ready to help you

Related Medical Questions